Normally, it is not suggested that individuals likely to go through opium or any kind of opioid-based withdrawal do so without medical help. In addition, doing so without medication at all is also extremely dangerous and can be more likely to lead to relapse. Whether you have been abusing opium or receiving opioid medications through your doctor’s care, you should always consult a physician and ask for help before your withdrawal symptoms begin to take hold.
Why Do I Need Medication for Opium Withdrawal?
Opium, like all drugs that are derived either synthetically or naturally from it, puts an extreme strain on the body after the individual becomes physically and psychologically dependent on it. The use of doctor-prescribed medication can minimize this strain and the effects caused by withdrawal, including
- The extreme muscle, joint, and bone pain
- The potential for dehydration due to vomiting and diarrhea
- The mild to severe depressive symptoms
- The uncomfortable flu-like symptoms (such as sneezing, coughing, sweating, fevers, body aches, chills, etc.)
- The agitation and restlessness that leads to insomnia at a time where rest is crucial
- The intense anxiety opium abusers feel at not being able to take more of the drug
- The cravings for opium and the high caused by the drug
Without the use of medication, these symptoms can be very intense, especially when someone has been abusing opium for a long period of time. According to the Substance Abuse and Mental Health Services Administration, “Even mild levels of opioid use commonly produce uncomfortable levels of withdrawal symptoms,” and opium itself creates an intense dependency among users. These symptoms can be annoying, painful, and sometimes, downright unbearable without the use of medication.
Will I Die If I Go Through Opium Withdrawal Without Medication?
Normally, no. This is because the symptoms of opium withdrawal, while severe, are not usually dangerous to the user and only last about a week or so. Still, there is a strong possibility that going though opium withdrawal without medication can lead to relapse, which can often be deadly.
As stated by the National Library of Medicine, “Most opiate overdose deaths occur in persons who have just withdrawn or detoxed. Because withdrawal reduces the person’s tolerance to the drug, those who have just gone through withdrawal can overdose on a much smaller dose than they used to take.” This also occurs because those who do not attend detox treatment or do not seek out the help of a doctor often do not attend opium addiction treatment afterward. Though they may be able to go through withdrawal without dangerous side effects, their addictions are not gone, prompting them to relapse much more often.
Using Medications Safely During Withdrawal
It is much safer to receive medication during opioid withdrawal, and while there are some treatment programs that do not utilize it, the individual should be sure to understand that this will often be a much harder recovery than that associated with the use of medication. If you have more questions about opium or the dependence it causes, call 800-895-1695. We can also help you find a treatment program for your withdrawal and/or addiction syndrome.